Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS North Platte, NE

July 19, 2003McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2003, 9:31 PM CDT for McPherson County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 9:31 PM CDT (02:31 UTC)
Expired
Jul 19, 2003, 10:00 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County McPherson County, NE

The radar

The North Platte radar (KLNX), 65 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS53 KLBF 200231
SVRLBF
NEC117-200300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER CENTRAL
  MCPHERSON COUNTY...OR ABOUT 14 MILES WEST OF TRYON...MOVING SOUTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF SOUTHWEST MCPHERSON COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4173 10112 4173 10140 4140 10138 4140 10093

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 3:05 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT JUL 19 2003

...FORECAST CHALLENGE HIGHLIGHTED BY PRECIP CHANCES FIRST 36
HOURS...THEN TEMPS...

H5 PATTERN TODAY HIGHLIGHTED WITH RIDGING ACROSS THE CENTER AND WRN
CONUS AND TROFING IN THE EAST. STRONG UPPR LOW OVER NRN SASKATCHEWAN
WILL CONTINUE SSEWD TREK OVER THE NEXT 48 HRS. HT FALLS AS WELL AS
WV IMAGERY ARE SUPPORTING THIS NOTION. CLOSER TO HOME...ACTIVE FLOW
AROUND NRN PERIPHERY OF UPPR HIGH CONTINUES WITH DECENT SHORTWAVES
ALREADY SHOWING UP ON WV IMAGERY. AT THE SFC...WEAK ERLY FLOW TODAY
AND ABUNDANT MOISTURE HAS KEPT TEMPS IN CHECK TODAY...HOWEVER WITH
DEW POINTS WELL INTO THE 60S W TO WYOMING...LITTLE RELIEF HAS BEEN
SEEN. MAIN DILEMMA TONIGHT WILL BE IF CONVECTION CAN FIRE WITH WAVE
ARRIVAL AND WHETHER OR NOT IT CAN SUSTAIN ITSELF AS IT MOVES EAST.

.NEAR TERM...CONVECTIVE TEMPS ARE A TAD TOO HIGH TODAY ACROSS
CENTRAL AND ERN PORTION OF THE FA. SO CONVECTION WILL HAVE TO
ORIGINATE ACROSS THE FAR WEST AND PANHANDLE. WEAK MID LVL SHEAR
TONIGHT SHOULD KEEP SEVERE THREAT IN CHECK. WITH THE LACK OF A
DECENT LL JET OVERNIGHT...CONVECTION...ACROSS THE FA SHOULD WEAKEN
CONSIDERABLY AFTER SUNSET. MORE WIDESPREAD CONVECTION LOOKS LIKE A
BETTER BET ON SUNDAY AS A DECENT SURFACE FRONT TRAVERSES FA. CAPE
ACROSS THE FA REMAINS FAIRLY HIGH TOMORROW WITH VALS IN EXCESS OF
1500J/KG. WITH AFTERNOON HEATING AND FAIRLY WEAK CIN...TSRAS SHOULD
DEVELOP ALONG THIS FEATURE FAIRLY QUICKLY BY AFTN. PRECIP WILL COME
TO AN END BY LATE EVENING AS FRONT PUSHES S OF THE AREA. THIS WILL
ALLOW SOMEWHAT DRIER AIR TO FILTER INTO THE FA FOR MONDAY AND
TUESDAY. DRY FCST CONTINUED...HOWEVER WE COULD POP AN ISOLATED TSRA
IN THE AFTERNOON (PARTICULARLY IN THE WEST) WITH THE NWRLY FLOW
ALOFT. AT THIS JUNCTURE...WILL LEAVE FCST AS IS AS TIMING OF WAVES
TRICKY.

.EXTENDED...WEDNESDAY THROUGH SATURDAY...THE ECMWF AND GFS SOLNS IN
DECENT AGREEMENT OUT TO THURSDAY WITH THE UPPER LVL TROF CONTINUING
TO DE-AMPLIFY ACROSS THE ERN CONUS EARLY BY MIDWEEK. TEMPS SHOULD
BEGIN TO RISE AND APPROACH CLIMO BY WED/THURS WITH READING EXCEEDING
THIS LATE IN THE WEEK.  THE CANADIAN SOLN SOMEWHAT WARMER TOWARD
MIDWEEK WITH A STRONGER UPPR LVL HIGH ANCHORED OVER THE SW. WILL
COMPROMISE AND GO WITH TEMPS JUST A TAD HIGHER THAN GUIDANCE. AS FOR
PRECIP...AFTER DRY CONDS ON WEDNESDAY AND THE FIRST HALF OF
THURSDAY...STRONG UPPR LOW OVER CENTRAL CANADA (5550 GPM @ H5) WILL
DRIVE A DECENT FRONTAL BOUNDARY THROUGH THE FA EARLY ON FRIDAY. POPS
WILL BE RETAINED...HOWEVER WITH HIGH PRESSURE DRIFTING INTO THE FA
LATE ON FRIDAY...DRY FCST ON TRACK FRIDAY NIGHT INTO EARLY ON
SATURDAY FOR MOST OF THE FA EXCEPT THE ERN ZONES. WILL SEE SOME
RETURN SRLY FLOW ON SATURDAY AS SFC HIGH DRIFTS EWD AND THETA E
RIDGE BUILDS INTO THE HIGH PLAINS. WITH THIS IN MIND...WILL INITIATE
LOW POPS IN THE WEST
SAT AFTN/EVE.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 19, 3:35 PM CDT, 5 hours 56 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER WESTERN
NEBRASKA...WEST OF A LINE FROM VALENTINE TO HYANNIS TO OGALLALA. AN
UPPER LEVEL DISTURBANCE WILL EXIT EASTERN WYOMING AND MOVE INTO THE
BLACK HILLS OF SOUTH DAKOTA...THE NEBRASKA PANHANDLE AND NORTHEAST
COLORADO TONIGHT TRIGGERING THUNDERSTORM DEVELOPMENT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT.
DUE TO WARM TEMPERATURES AND WEAK WINDS IN THE MID LEVELS OF THE
ATMOSPHERE...LARGE HAIL WILL NOT BE A CONCERN. WITH ABOVE NORMAL
MOISTURE CONTENT AND SLOW STORM MOVEMENT...LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH STORMS THAT DO MOVE INTO THE AREA. THE MAIN THREAT
WILL BE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS A SERIES OF WEAK
DISTURBANCES ALOFT MOVE ACROSS THE REGION. WITH THE ATMOSPHERE LESS
UNSTABLE ANY THUNDERSTORMS WHICH DEVELOP ARE UNLIKELY TO BECOME
SEVERE. DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND
WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY LATE
THURSDAY AND FRIDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A
SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE
OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

POWER

In the hours before

Local storm report, Jul 19, 6:26 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0626 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 ESE LONG PINE           NE   1.75 IN HAIL
07/19/03   ROCK

MB
Local storm report, Jul 19, 6:44 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0644 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    6 SE AINSWORTH            NE   1.75 IN HAIL
07/19/03   BROWN                          PING PONG SIZE TO GOLFBALL
                                          SIZE HAIL

MB
Local storm report, Jul 19, 7:39 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0739 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    9 S AINSWORTH             NE   1.00 IN HAIL
07/19/03   BROWN

MB
Local storm report, Jul 19, 7:55 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0755 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    6 W BASSETT               NE   1.75 IN HAIL
07/19/03   ROCK

MB
Local storm report, Jul 19, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0857 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    20 NW TRYON               NE   1.00 IN HAIL
07/19/03   HOOKER

0853 PM    17 NW TRYON               NE   1.00 IN HAIL
07/19/03   MCPHERSON

MB
Local storm report, Jul 19, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0857 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    20 NW TRYON               NE   1.00 IN HAIL
07/19/03   MCPHERSON

0853 PM    17 NW TRYON               NE   1.00 IN HAIL
07/19/03   MCPHERSON

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningLBFBrown43 min
Jul 19, 7:40 PM CDTSevere Thunderstorm WarningLBFHooker35 min
Jul 19, 8:36 PM CDTSevere Thunderstorm WarningLBFMcPherson54 min
Jul 19, 9:36 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln54 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningLBFArthur64 min
Jul 20, 2:57 PM CDTSevere Thunderstorm WarningLBFLogan33 min
Jul 20, 3:27 PM CDTSevere Thunderstorm WarningLBFLincoln63 min
Jul 20, 3:29 PM CDTSevere Thunderstorm WarningLBFMcPherson31 min
Jul 20, 3:38 PM CDTSevere Thunderstorm WarningLBFFrontier37 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningLBFLincoln65 min
Jul 20, 4:13 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 20, 4:31 PM CDTSevere Thunderstorm WarningLBFFrontier59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.